Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 24, NWS Houston/Galveston, TX

March 5, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Mar 5, 2021, 3:10 PM CST. It took effect at Mar 6, 2021, 12:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2021, 3:10 PM CST (21:10 UTC)
In effect from
Mar 6, 2021, 12:00 AM CST
Expired
Mar 6, 2021, 3:00 PM CST
In force
15 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

031 
WHUS74 KHGX 052110
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
310 PM CST Fri Mar 5 2021

GMZ350-355-370-375-060600-
/O.NEW.KHGX.SC.Y.0024.210306T0600Z-210306T2100Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
310 PM CST Fri Mar 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
CST SATURDAY...

* WHAT...North to northeast winds 20 to 25 kt with gusts up to 30
  kt expected. Seas 3 to 6 feet with occasional seas up to 7 
  feet.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From midnight tonight to 3 PM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
369 
WHUS74 KHGX 060249
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
849 PM CST Fri Mar 5 2021

GMZ350-355-370-375-061215-
/O.CON.KHGX.SC.Y.0024.210306T0600Z-210306T2100Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
849 PM CST Fri Mar 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 3 PM CST SATURDAY...

* WHAT...North to northeast winds 15 to 25 kt with gusts up to 30
  kt expected. Seas 3 to 6 feet with occasional seas up to 7 
  feet.

* WHERE...Portions of Gulf of Mexico.

* WHEN...From midnight tonight to 3 PM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
316 
WHUS74 KHGX 060906
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
306 AM CST Sat Mar 6 2021

GMZ350-355-370-375-061715-
/O.CON.KHGX.SC.Y.0024.000000T0000Z-210306T2100Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
306 AM CST Sat Mar 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...North to northeast winds 15 to 25 kt with gusts up to 
  30 kt expected. Seas 3 to 6 feet with occasional seas up to 7 
  feet.

* WHERE...Portions of Gulf of Mexico.

* WHEN...From midnight tonight to 3 PM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
030 
WHUS74 KHGX 061516
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
916 AM CST Sat Mar 6 2021

GMZ350-355-370-375-062100-
/O.CON.KHGX.SC.Y.0024.000000T0000Z-210306T2100Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
916 AM CST Sat Mar 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...North to northeast winds 15 to 25 knots. Seas 3 to 6 
  feet with occasional seas up to 7 feet.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Through 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
385 
WHUS74 KHGX 062105
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
305 PM CST Sat Mar 6 2021

GMZ350-355-370-375-062215-
/O.EXP.KHGX.SC.Y.0024.000000T0000Z-210306T2100Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
305 PM CST Sat Mar 6 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Sustained winds have fallen below 20 knots and seas have fallen
below 7 feet. Therefore the Small Craft Advisory previously in
effect has been allowed to expire. Mariners in small craft are
urged to use caution tonight as northeast winds will range between
15 and 20 knots.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 12:20 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 12:20 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1220 PM CST Fri Mar 5 2021

.SHORT TERM...

Scattered showers ahead of this cold front will continue to move
across SE TX through the rest of this afternoon. Portions of the
CWFA (mainly our eastern half) are currently under Marginal Risk
for strong thunderstorms later this afternoon through this even-
ing. Confidence not terribly high for any widespread development
but some isolated/elevated cells are possible, especially as the
main upper low/85h front moves through. Current grids seem to be
on track and no major changes planned at this time. 41

&&

.AVIATION [18Z TAF Issuance]...

MVFR CIGS prevailing across the CWFA this afternoon along with
scattered showers. Will be keeping the mention of VCSH through
the rest of the afternoon...generally tapering things off just
after 21-22Z along the coast. However, we will have to monitor
the track of the main upper low/85h front given the off chance
of elevated TS behind the surface front. N/NE winds (and brief
gusts) to develop this evening. VFR conditions to prevail over
the region by tomorrow morning. 41

&&

.PREV DISCUSSION...  /ISSUED 351 AM CST Fri Mar 5 2021/

A cold front is expected to pass through the area today, and this
will bring us patchy fog and low clouds early this morning,
giving way to some increased rain chances. The best potential for
rain showers and maybe even a thunderstorm looks to be east of
I-45. Behind the front, northerly winds and a modestly cooler,
drier weekend is expected.

After this brief visit to slightly cooler than average
temperatures, we'll begin a warming trend that will hang on deep
into next week, bringing us temperatures around and a little above
80 degrees and smatterings of isolated light showers.

SHORT TERM [Through Saturday Night]...

As surface low pressure remains centered over North Central TX, the
approach of its associated cold frontal boundary will be the main
weather story heading into the upcoming weekend. Onshore flow
continues to supply the region with an ample supply of moisture,
with global deterministic solutions all in good agreement in
indicating a tongue of ~1.5 PW levels expected to reach the coastal
zones by Friday morning. As such, high-resolution guidance continues
to show the development of showers ahead of the approaching frontal
boundary, with coverage increasing further as it pushes into the
Brazos Valley by mid-afternoon. Intensity and amounts of any
developing precipitation will be fairly limited as GFS/NAM model
soundings indicate only marginal instability and a fairly persistent
capping inversion at around 800mb. Highs look to reach the low to
mid 70s at most locations though values remain dependent on the
exact timing of the fropa.

With the front pushing offshore tomorrow evening, CAA driven by
moderate northeasterly winds in its wake will allow for another
night of lows in the upper 40s to low 50s. As skies continue to
clear during the day on Saturday, a very pleasant day looks in store
with no precipitation and highs right around 70 degrees. With the
offshore flow pattern still holding and clear skies providing more
efficient radiative cooling, Saturday night looks to be the coolest
in SE TX for the foreseeable future with most locations seeing the
mid to upper 40s.

LONG TERM [Sunday Through Friday]...

By Sunday morning, there is generally good agreement that an upper
trough will be making its way eastward across Texas. This kind of
hints at the potential for something interesting, but we're also
looking at stacked high pressure beneath that trough, so...that
hint would be misleading. From that point on, Texas will find
itself between a building midlevel ridge whose axis goes from the
Bay of Campeche northeast across the Gulf to the Florida Big Bend,
and a deepening upstream trough that puts us squarely underneath
southwest flow.

Frequently, this setup can give us a connection with the Pacific
for deep column moisture, and surface high pressure to our east
will push in warm, moist Gulf air at low levels. But at this point
it appears we'll be a little more under the influence of the
ridge, leaving us a little far removed from any shortwaves
rippling through that southwest flow. Because of that, I'm keeping
PoPs pretty low for now, though a smattering of light showers will
be possible through the week while this pattern persists. What I'm
more confident in is that we'll likely have a relatively cloudy
week ahead with temperatures getting warm. Look for highs around
70 degrees, give or take a bit on Sunday - and those will increase
to around or just above 80 degrees around mid-week.

Late in the week, there is a bit more uncertainty. The western US
trough will be slowly making its way to the east, and eventually
will spin up a low in the lee of the Rockies around the
Panhandles. As the low ejects northeastward, look for it to trail
a cold front into Texas at some point on Thursday. Then...from
there...something happens.

If one were to take the deterministic NBM values, we should
expect a pretty solid cold front shoving through, solidly hacking
down temperatures at the end of the week. But here's the thing:
from Tuesday on, the deterministic NBM temperatures are skewing
very heavily towards the low end of the NBM distribution. I'm
talking 25th or even 10th percentile. This could imply that we are
on the razor's edge of a bifurcation in the models, and while many
models are warmer, we may likely end up in the cold camp.

But, what I think is more likely is that the bias correction in
the NBM is tuned to our recent trend
of...err...ahem..."overperforming" winter storms, and is
overdoing its downward adjustment. So, while NBM often performs
well at range because of its ensemble approach, I'm looking at our
best performing deterministic models, and I'm not physically
seeing what in any of them would imply such a sharp downward turn.
Even the progressive GFS is not shoving the front down early
enough to make this happen.

Because of this, my forecast is an attempt to better match the
median of the NBM distribution, rather than its deterministic
solution. Essentially, my looks at some of the deterministic
guidance makes me think we've fallen into a spot that briefly,
flukily confuses the blend's statistical adjustments, and I want
to bring my forecast more in line with a "raw" blend of models
until the bias correction schemes can catch up. For now, this
better matches my understanding of the meteorological evolution
for late next week, but also leaves us well-suited to make
adjustments in case I am not actually understanding correctly.
This is certainly possible, as global models can struggle with
shallow cold air masses, such as one might see in an early spring
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  49  66  43  70 /  20   0   0   0   0
Houston (IAH)              70  53  68  47  70 /  30  10   0   0   0
Galveston (GLS)            66  55  64  54  64 /  30  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.